Maryland, 2016

High Wind in Maryland, March 2, 2016

March 2, 2016 · NWS LWX · 1 event in 1 county or zone

A cold front swung through the region with strong high pressure building in the wake, resulting in strong west winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front swung through the region with strong high pressure building in the wake, resulting in strong west winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 2, 3:25 AM EST, 2 hours earlier.

Area forecast discussion, Mar 2, 3:25 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 AM EST WED MAR 2 2016

.SYNOPSIS...
A COLD FRONT CLEARS THE REGION THIS MORNING WITH HIGH PRESSURE
BUILDING IN THE WAKE THROUGH THURSDAY. LOW PRESSURE IMPACTS THE
MID-ATLANTIC THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SFC ANALYSIS EARLY THIS MORNING SHOWING COLD FRONT SPLITTING THE
CWA...WITH DISORGANIZED LINE OF SHOWERS MAINLY IMPACTING EAST OF
THE BLUE RIDGE. TO THE WEST...INCRSG WEST WINDS....WITH LIGHT SNOW
DEVELOPING ALONG THE ALLEGHENY FRONT. AS THE FRONT PUSHES EAST
THIS MORNING...THE PCPN WILL TAPER OFF EVERYWHERE EXCEPT EXPECTING
UPSLOPE SNOW TO CONTINUE FOR MUCH OF THE DAY. HOWEVER...ACCUMS
WILL BE LIGHT...MAINLY AN INCH OR LESS...THOUGH ISOLATED SPOTS
COULD SEE UP TO 2 INCHES.

OUTSIDE THE PCPN...WIND ADVISORY REMAINS IN EFFECT FOR PORTIONS OF
THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY REGION...ACCOUNTING FOR
WIND GUST POTENTIAL UP TO 50 KTS...GENERALLY AT THE HIGHER
ELEVATIONS. 850MB JET OVERHEAD BETWEEN 45-55 KTS CURRENTLY...AND
WILL PUSH EAST LATER THIS MORNING. WHILE THE ADVISORY REMAINS IN
EFFECT UNTIL 18Z...ANTICIPATING THE WINDS TO WEAKEN BETWEEN 1-3
HOURS EARLIER.

WHILE WINDS WILL GRADUALLY WEAKEN BY THIS AFTN AS SFC HIGH PRESSURE
BUILDS IN...STILL EXPECTING GUSTY CONDITIONS EVERYWHERE INTO THIS
EVENING...WITH THE GUSTS FINALLY DROPPING OFF FOR TONIGHT. DRY WX
OUTSIDE OF UPSLOPE SNOW THRU TONIGHT AS WELL. STRONG SURGE OF CAA
EARLY THIS MORNING SEEING TEMPS DCRSG THRU MOST OF THE
MORNING...WITH ONLY A SLIGHT UPTICK MIDDAY. LOWS BELOW FREEZING FOR
ALL AREAS TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
SFC HIGH RETREATS TO THE NORTH THURS AS THE ZONAL FLOW WEAKENS
WITH AN APPROACHING SHORTWAVE/TROUGH. THIS PIECE OF ENERGY HAS
BEEN A FOCUS OF THE FORECAST FOR THE PAST WEEK...BRINGING THE
POTENTIAL FOR IMPACTFUL WINTER WX THURS NIGHT INTO FRI. WHILE
THERE STILL REMAINS A SPREAD WITHIN THE 00Z MODEL SUITE ON THE
PATH OF THE ASSOCIATED SFC LOW...ONE THING TO NOTE IS THE
CONSISTENCY FROM RUN TO RUN OF THE GFS BEING THE SOLUTION WITH
HIGHER SNOW AMTS (MUCH HIGHER QPF AMTS) WHILE THE ECMWF REMAINS
THE COLDER SOLUTION WITH LESS QPF AND THUS LESS SNOW. PLAYING WITH
A MORE CONSERVATIVE FORECAST AND SIDING WITH A NON-GFS SOLUTION
WITH THE PASSAGE OF THE SHORTWAVE ENERGY/SFC LOW AND RESULTING
SNOW AMTS. LOWS THURS NIGHT WILL BE RIGHT NEAR FREEZING FOR A GOOD
PORTION OF THE CWA...WITH 850MB TEMPS AROUND -5 DEGREES CELSIUS.
HIGHS FRIDAY EXPECTED TO WARM INTO THE UPPER 30S...LOWER 40S WHICH
SHOULD AID IN TRANSITIONING ANY SNOW INTO RAIN BY THE AFTN HOURS.

CONCERNING THE PCPN TIMING AND TYPE...AS THE MAIN SFC LOW DIVES
SOUTH OF THE AREA...EXPECTING OVERRUNNING PCPN TO FORM FROM THE WEST
MIDDAY THURS...SPREADING SLOWLY EAST INTO THURS NIGHT. GENERALLY
SHOULD SEE RAIN OR A RAIN/SNOW MIX WITH SNOW OVER PORTIONS OF THE
POTOMAC HIGHLANDS. AS PCPN INTENSITY INCREASES THURS NIGHT...WILL
SEE THE MIX TRANSITION TO ALL SNOW DOWN TO THE DC METRO AREA BY 12Z
FRI MORNING. SOME QUESTION REMAINS ON HOW FAR SOUTH THIS LINE
MOVES...WITH THE LATEST THINKING IS THAT IT DOESNT PROGRESS MUCH
FURTHER SOUTH FRIDAY. THE PCPN THEN TAPERS OFF IN THE AFTN. SNOW
TOTALS GENERALLY 1-2 INCHES BWI-IAD AND TO THE NORTH AND WEST...WITH
SPOTS OF THE POTOMAC HIGHLANDS 2-3 INCHES. SOUTH OF THE BWI-IAD
LINE...LESS THAN ONE INCH...AND POTENTIALLY ONLY A COUPLE TENTHS OF
AN INCH WITH ACCUMULATION MAINLY ON GRASSY SFC. THE TIMING WOULD
PLACE THE BEST CHC FOR SNOW RIGHT AROUND FRI MORNING RUSH HOUR.

THE LOW DEEPENS OFFSHORE AND PUSHES OFF THE NORTHEAST FRIDAY
NIGHT...WITH HIGH PRESSURE BRIEFLY BUILDING IN TO START THE
WEEKEND...BRINGING ABOUT DRY CONDITIONS.
&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A NARROW HIPRES RDG SQUEEZES INTO THE AREA SAT. AM NOT SURE HOW
SUNNY ITLL BE THO...AS MID-HIGH DECK CLDS WL ALREADY BE ADVCG INTO
THE AREA IN RESPONSE TO WAA. TEMPS WL BE A LTL BLO AVG.

A TROF AXIS/WK SFC LOW WL BE TRAVERSING AREA SAT NGT. FEATURES LOOK
RATHER WEAK ATTM...NOT TO MENTION MSTR STARVED...SO DONT SEE THIS
BEING A BIG PCPN PRODUCER. HWVR...TIMING LOOKS TO BE AT NGT...WHEN
THERMAL PROFILES WUD MAINLY SUPPORT SNW. WL GO THAT WAY ATTM. PCPN
SHUD BE GONE BY SUN MRNG.

FOR THE REST OF SUNDAY INTO THE ELY PARTS OF THE NEW WEEK...HIPRES
RDG WL BUILD BOTH SFC AND ALOFT. FCST WL FEATURE DRY CONDS AND
WARMING TEMPS. SHUD BE BACK INTO THE 60S /MAXT/ BY TUE...ALTHO PARTS
OF CENTRAL VA MAY SEE IT BY MON.
&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS FOR THE TAF PERIOD. RAIN WILL IMPACT KBWI/KMTN/KDCA
THRU 10Z WITH DRY WX THEN THRU THURS. WINDS SHIFTING TO THE
WEST...BCMG 290/300 TRUE BTW 09-11Z. GUSTS UP TO 30 KTS WILL BE
PSBL DURING THE AM HOURS...GRADUALLY DCRSG THIS AFTN. GUSTS WILL
END BTW 22-01Z...WITH NW FLOW LESS THAN 10 KTS TONIGHT.

WINDS REMAIN LESS THAN 10 KTS THURS...BACKING TO THE SE DURING THE
DAY...AND THE EAST THURS NIGHT. PCPN CHC INCRSG THURS NIGHT...WITH
SUB-VFR CONDITIONS PSBL...ESP AROUND DAYBREAK FRI MORNING. STILL
SOME UNCERTAINTY WITH P-TYPE AND TIMING...BUT HIGHEST CONFIDENCE IS
ALL SNOW KMRB...RAIN/SNOW BCMG ALL SNOW AT KIAD/KMTN/KBWI...AND
LOWEST CONFIDENCE AT KDCA AND KCHO. IMPRVG CONDITIONS FRI AS THE
PCPN TAPERS OFF WHILE WINDS SHIFT TO THE NORTH.

MAY HV A QUICK ROUND OF SNW SAT NGT. CONFIDENCE VERY MUCH ON THE LOW
SIDE DUE TO WEAK FEATURES AND LACK OF MSTR.
&&

.MARINE...
GALE WARNING CURRENTLY IN EFFECT FOR ALL THE WATERS WITH
GUSTS UP TO 40 KTS EXPECTED AS A LINE OF SHOWERS MOVE THRU THE
REGION. AFTR A BRIEF LULL EARLY THIS MORNING...EXPECTING WINDS TO
INCREASE FROM THE WEST...WITH THE POTENTIAL FOR GALES LASTING THRU
MORNING. WHILE THE GALE WARNING GOES UNTIL THIS EVENING...
ANTICIPATING THE GALES TO DROP BY MIDDAY AND REPLACED WITH SCA ON
ALL WATERS. A SCA ALREADY IS IN EFFECT FOR TONIGHT.

SUB-SCA CONDITIONS THURS-THURS NIGHT...WITH SCA CONDITIONS RETURNING
TO AT LEAST THE CHESAPEAKE BAY WATERS FRI WITH A DEEPENING LOW OFF
THE COAST. THESE STRONGER GUSTS WILL BE SHORT LIVED WITH SUB-SCA
CONDITIONS ON ALL WATERS BY FRI NIGHT.

WINDS WL BE LGT /AOB 10 KT/ THRU THE WKND.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR MDZ501.
VA...WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR VAZ025-026-503-
     504-507-508.
WV...WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR WVZ055-501>503-
     505-506.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 1 AM EST
     THURSDAY FOR ANZ535-536-538>542.
     GALE WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ530>543.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 7 AM EST
     THURSDAY FOR ANZ530>534-537-543.

&&

SYNOPSIS...SEARS
NEAR TERM...SEARS
SHORT TERM...SEARS
LONG TERM...HTS
AVIATION...SEARS/HTS
MARINE...SEARS/HTS
Hazardous weather outlook, Mar 2, 5:13 AM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
513 AM EST WED MAR 2 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
513 AM EST WED MAR 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR ALL THE WATERS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT WINTER STORM THREAT THURSDAY NIGHT THROUGH
FRIDAY MORNING...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 95
CORRIDOR. IF THE THREAT MATERIALIZES...IT MAY CAUSE TRAVEL
DISRUPTIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-031000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
513 AM EST WED MAR 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE ALLEGHENY AND POTOMAC
HIGHLANDS AS WELL AS THE BLUE RIDGE MOUNTAINS THROUGH THIS
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT WINTER STORM THREAT THURSDAY NIGHT THROUGH
FRIDAY MORNING. IF THE THREAT MATERIALIZES...IT MAY CAUSE TRAVEL
DISRUPTIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Frederick

When
March 2, 5:25 AM EST
Where
Frederick forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Bloomfield CWOP reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625102.